Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Wichita, KS

May 18, 1997McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 1997, 5:33 PM CDT for McPherson County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 5:33 PM CDT (22:33 UTC)
Expired
May 18, 1997, 6:35 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

County McPherson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:37 PM CDTHail 0.75Inman, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS1 KICT 182235 RRA
SVRICT
KSC113-182335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  MCPHERSON COUNTY - CENTRAL KANSAS

* UNTIL 635 PM CDT
 
* SOME TOWNS AFFECTED
    INMAN BY 545 PM
    MOUNDRIDGE BY 6 PM
    MCPHERSON BY 6 PM

* AT 530 PM RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  SOUTHWEST OF MCPHERSON MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


ROSNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:16 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 18, 3:16 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SUN MAY 18 1997

...SHORT TERM...
CONCERN AGAIN IN THE SHORT TERM IS THUNDERSTORMS CHANCES AND SVR
POTENTIAL. 18Z SURFACE MAP INDICATED PRE-FRONTAL TROF FROM NC TO SW
KANSAS WITH MAIN FRONT STILL BACK INTO CENTRAL NE. AHEAD OF INITIAL
WIND SHIFT LINE MOIST AIR MASS REMAINED IN PLACE AS DWPTS WELL ABOVE
60. LATEST ADAP SHOWS BEST MOISTURE CONVERGENCE ALONG THIS
PRE-FRONTAL BOUNDARY...BUT WITH 7H TEMPS WARMER THAN YDA...MORE OF A
CAP TO OVERCOME TO START CONVECTION.  FEEL BEST CHANCE FOR TSRA WILL
BE ASSOCIATED WITH ACTUAL COLD FRONT THAT PUSHES S ACROSS CENTRAL
ZONES THIS EVENING AND INTO SC/SE ZONES LATER. ALSO...ETA HINTS AT
WEAK 5H SHEAR AXIS DIVING SOUTH THROUGH CWA TONIGHT. THUS...FORCING
ALONG FRONT AND SHEAR AXIS ALONG WITH APPROACH OF RR QUAD OF UPPER
JET SHOULD FIRE TSRA TONIGHT. STILL...WILL LEAN TOWARD MORE
CONSERVATIVE FAN POPS. MODIFIED SOUNDINGS INDICATE CAPES
BETWEEN 3500-4500 J/KG AND LI/S BLO AOB -10. AS A RESULT...STORMS
THAT DO FIRE WILL HAVE THE POTENTIAL FOR LARGE HAIL/DAMAGING WINDS.
MODELS IN SIMILAR AGREEMENT IN TIMING OF COLD FRONTAL PASSAGE AND
LITTLE DIFFERENCES WERE NOTED THROUGH 24HRS.

AS FOR TEMPS...SFC ANALYSIS SHOWS DWPTS INTO MIDDLE 40S ACROSS
NORTHERN NE BEHIND FRONT. WITH GOOD CAA BEHIND FRONT WILL LEAN TWD
COOLER FAN NUMBERS FOR LOWS...ESPECIALLY IN CENTRAL KANSAS WHICH
WILL BE CLOSER TO SURFACE RIDGE.

HYSELL

...LONG TERM...
MAJOR CHGS SLATED FOR CWA 24-48 HRS AS CDFNT DRAPED FM SFC LO OVR SC IA
ACRS SRN NE-EC CO CONTS MOVG SE. FNT TO EXIT ST 13-15Z W/ ALL MDLS DPCTG
VRY STG H95-H85 WRAP-ARND W/ GRTST MAG 12-18Z. WHEN CUPLD W/ VRY STG CAA &
THESE LVLS MON TO BE GREAT DAY TO CLEAN THE HOUSE. SOAKED AMS DNSTRS TO
INTERACT W/ STRENGTHENING H7 S/W CRSG KS 06-18Z TO INDUCE WDSPRD SHRA/TS
ACRS CWA W/ GRTST CHC OF TS IN SC & SE. WENT AT LEAST LKLY POPWS ACRS THE
BOARD TMRW W/ EMPHASIS ON MRNG C SCTR. GVN MAG OF CAA UNDERCUT LWR FAN ABT
1 CAT TMRW'S MAX'S...SPCLY C & SC SXNS. SKIES CLR MON NGT IN RESPONSE TO
H95-H85 HIGHS & UPR RDGS BLDG INTO RGN & W/ INVERTED SFC RDG POSND OVR MST
OF GRT PLNS ERY TUE MRNG TO SLACKEN SFC GRAD WENT SLGTLY BLO MOS ON 3RD PD
MINS. GREAT WX TUE AS ABV-MENTIONED SFC RDG PUSHES E TO INDUCE RTNG SE FLO
& WHEN CUPLD W/ FRLY DRY AMS TEMPS TO REBOUND BUT GVN COLD START & XPCTD
SE COMP STILL FVRD MORE CONSERVATIVE FAN LVLS.
ES

RSL   050/058 041/069     04680
SLN   056/058 040/067     04680
ICT   058/062 043/067 050 046+3
HUT   057/060 042/068     046+3
CNU   059/062 045/066     045+4

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:38 PM CDTSevere Thunderstorm WarningICTMarion62 min
May 17, 10:18 PM CDTSevere Thunderstorm WarningICTAllen62 min
May 18, 5:51 PM CDTTornado WarningICTReno34 min
May 18, 6:24 PM CDTSevere Thunderstorm WarningICTReno56 min
May 18, 6:42 PM CDTTornado WarningICTReno48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.